Supplementary Material for: Repeated Premature Hemofilter Clotting During Regional Citrate Anticoagulation as Indicator of Heparin Induced Thrombocytopenia
datasetposted on 20.11.2014, 00:00 by Lehner G.F., SchFpf M., Harler U., Pechlaner C., Joannidis M.
Purpose: Early clinical signs of heparin induced thrombocytopenia (HIT) are nonspecific and include a sudden drop in the number of platelets as well as formation of arterial and venous thromboses. Regional citrate anticoagulation (RCA) is increasingly used as a very effective modality to prevent filter clotting during renal replacement therapy (RRT). We report the first case where repeated premature filter clotting despite RCA indicated a manifestation of HIT. Materials and Methods: A 71-year old woman admitted to the ICU for a compartment syndrome of the leg developed septic shock with acute kidney injury requiring continuous veno-venous hemodialysis (CVVHD). Because of unexpected and repeated premature filter clotting during CVVHD using RCA, HIT was suspected. Results: The diagnosis of HIT was confirmed by the presence of IgG antibodies against heparin and platelet factor (PF) 4 complexes and six points in the 4T score. Discontinuation of heparin administration and initiation of systemic anticoagulation with danaparoid sodium resulted in the normalization of platelet count and hemofilter lifetime. Conclusion: RCA does not seem to be sufficient to prevent hemofilter clotting during HIT. Thus, in case of repeated premature filter clotting despite RCA, one should suspect HIT and prompt diagnostic workup as well as a switch to alternative anticoagulation. i 2014 S. Karger AG, Basel